Phase transition for potentials of high-dimensional wells

Fang-Hua Lin, Xing Bin Pan, Changyou Wang

Research output: Contribution to journalArticle

Abstract

For a potential function F : R{double-struck} k → R{double-struck} + that attains its global minimum value at two disjoint compact connected submanifolds N ± in R{double-struck} k, we discuss the asymptotics, as ε{lunate} → 0, of minimizers u ε{lunate} of the singular perturbed functional E ε(u)=∫ ω (|∇u| 2+ 1/∈2 F(u))dx under suitable Dirichlet boundary data g : ∂Ω → R{double-struck} k. In the expansion of E ε{lunate} (u ε{lunate}) with respect to ${1 \over \varepsilon }$, we identify the first-order term by the area of the sharp interface between the two phases, an area-minimizing hypersurface Γ, and the energy c0F of minimal connecting orbits between N + and N -, and the zeroth-order term by the energy of minimizing harmonic maps into N ± both under the Dirichlet boundary condition on ∂Ω and a very interesting partially constrained boundary condition on the sharp interface Γ.

Original languageEnglish (US)
Pages (from-to)833-888
Number of pages56
JournalCommunications on Pure and Applied Mathematics
Volume65
Issue number6
DOIs
StatePublished - Jun 2012

Fingerprint

High-dimensional
Phase Transition
Phase transitions
Boundary conditions
Connecting Orbits
Zeroth
Harmonic Maps
Global Minimum
Term
Potential Function
Energy
Minimizer
Submanifolds
Dirichlet Boundary Conditions
Dirichlet
Hypersurface
Disjoint
Orbits
First-order

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

Phase transition for potentials of high-dimensional wells. / Lin, Fang-Hua; Pan, Xing Bin; Wang, Changyou.

In: Communications on Pure and Applied Mathematics, Vol. 65, No. 6, 06.2012, p. 833-888.

Research output: Contribution to journalArticle

Lin, Fang-Hua ; Pan, Xing Bin ; Wang, Changyou. / Phase transition for potentials of high-dimensional wells. In: Communications on Pure and Applied Mathematics. 2012 ; Vol. 65, No. 6. pp. 833-888.
@article{b660340affd341e4ae08b4bd7430feee,
title = "Phase transition for potentials of high-dimensional wells",
abstract = "For a potential function F : R{double-struck} k → R{double-struck} + that attains its global minimum value at two disjoint compact connected submanifolds N ± in R{double-struck} k, we discuss the asymptotics, as ε{lunate} → 0, of minimizers u ε{lunate} of the singular perturbed functional E ε(u)=∫ ω (|∇u| 2+ 1/∈2 F(u))dx under suitable Dirichlet boundary data g ∈ : ∂Ω → R{double-struck} k. In the expansion of E ε{lunate} (u ε{lunate}) with respect to ${1 \over \varepsilon }$, we identify the first-order term by the area of the sharp interface between the two phases, an area-minimizing hypersurface Γ, and the energy c0F of minimal connecting orbits between N + and N -, and the zeroth-order term by the energy of minimizing harmonic maps into N ± both under the Dirichlet boundary condition on ∂Ω and a very interesting partially constrained boundary condition on the sharp interface Γ.",
author = "Fang-Hua Lin and Pan, {Xing Bin} and Changyou Wang",
year = "2012",
month = "6",
doi = "10.1002/cpa.21386",
language = "English (US)",
volume = "65",
pages = "833--888",
journal = "Communications on Pure and Applied Mathematics",
issn = "0010-3640",
publisher = "Wiley-Liss Inc.",
number = "6",

}

TY - JOUR

T1 - Phase transition for potentials of high-dimensional wells

AU - Lin, Fang-Hua

AU - Pan, Xing Bin

AU - Wang, Changyou

PY - 2012/6

Y1 - 2012/6

N2 - For a potential function F : R{double-struck} k → R{double-struck} + that attains its global minimum value at two disjoint compact connected submanifolds N ± in R{double-struck} k, we discuss the asymptotics, as ε{lunate} → 0, of minimizers u ε{lunate} of the singular perturbed functional E ε(u)=∫ ω (|∇u| 2+ 1/∈2 F(u))dx under suitable Dirichlet boundary data g ∈ : ∂Ω → R{double-struck} k. In the expansion of E ε{lunate} (u ε{lunate}) with respect to ${1 \over \varepsilon }$, we identify the first-order term by the area of the sharp interface between the two phases, an area-minimizing hypersurface Γ, and the energy c0F of minimal connecting orbits between N + and N -, and the zeroth-order term by the energy of minimizing harmonic maps into N ± both under the Dirichlet boundary condition on ∂Ω and a very interesting partially constrained boundary condition on the sharp interface Γ.

AB - For a potential function F : R{double-struck} k → R{double-struck} + that attains its global minimum value at two disjoint compact connected submanifolds N ± in R{double-struck} k, we discuss the asymptotics, as ε{lunate} → 0, of minimizers u ε{lunate} of the singular perturbed functional E ε(u)=∫ ω (|∇u| 2+ 1/∈2 F(u))dx under suitable Dirichlet boundary data g ∈ : ∂Ω → R{double-struck} k. In the expansion of E ε{lunate} (u ε{lunate}) with respect to ${1 \over \varepsilon }$, we identify the first-order term by the area of the sharp interface between the two phases, an area-minimizing hypersurface Γ, and the energy c0F of minimal connecting orbits between N + and N -, and the zeroth-order term by the energy of minimizing harmonic maps into N ± both under the Dirichlet boundary condition on ∂Ω and a very interesting partially constrained boundary condition on the sharp interface Γ.

UR - http://www.scopus.com/inward/record.url?scp=84858795932&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84858795932&partnerID=8YFLogxK

U2 - 10.1002/cpa.21386

DO - 10.1002/cpa.21386

M3 - Article

VL - 65

SP - 833

EP - 888

JO - Communications on Pure and Applied Mathematics

JF - Communications on Pure and Applied Mathematics

SN - 0010-3640

IS - 6

ER -